MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 48MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 48MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120148
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 06/22/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, patient underwent a left bhr-tha surgery on (b)(6) 2008 using s+n bhr components and a competitor stem and neck.Annual checkups and x-rays from (b)(6) 2008 to (b)(6) 2013 did not reveal issues.In 2014 annual checkups for metal ions were included.On (b)(6) 2018 an mri showed a multi-lobed formation; therefore, the patient was schedule for revision surgery in (b)(6) 2018, but the surgery was postponed.The patient continued follow ups for monitoring the mom prosthesis and in (b)(6) 2019 a needle aspiration was performed, which excluded the presence of infectious pathologies.Then, in (b)(6) 2020 the patient underwent a revision surgery, during which abundant brownish liquid with metallosis was found and both acetabular and femoral bhr components were exchanged for competitor devices.Patient was discharged on (b)(6) 2020.Post surgery blood tests revealed a decrease in chromium cobalt ion levels.Further complications were not reported.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
Results of investigation: it was reported that, patient underwent a left bhr-total hip arthroplasty surgery using s+n bhr components and a competitor stem and neck.Annual checkups and x-rays from (b)(6) 2008 to (b)(6) 2013 did not reveal issues.In 2014 annual checkups for metal ions were included.An mri showed a multi-lobed formation; therefore, the patient was schedule for revision surgery, but the surgery was postponed.The patient continued follow ups for monitoring the mom prosthesis and a needle aspiration was performed, which excluded the presence of infectious pathologies.Then, the patient underwent a revision surgery, during which abundant brownish liquid with metallosis was found and both acetabular and femoral bhr components were exchanged for competitor devices.Patient was discharged and post surgery blood tests revealed a decrease in chromium cobalt ion levels.Further complications were not reported.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the cup and head.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Based on the limited information provided, a clinical root cause of the reported events cannot be definitively concluded.However, implantation of mix manufacturer implants cannot be ruled out as a possible contributing factor to the reported pain, effusion, elevated metal ions, and abundant brownish liquid with metallosis.The ifu (81036947 rev a) indicates ¿smith and nephew orthopaedics ltd.Accepts no responsibility unless the smith and nephew orthopaedics ltd.Implant has been specifically designed and manufactured to be so used and recommends that smith and nephew orthopaedics ltd.Products should never be used in conjunction with other manufacturers implants.¿ it is also noted that the revision took place 2 years after it was initially scheduled and the prolonged period of time in place after the need for revision was recognized.The patient impact beyond the reported revision could not be determined.It is noted, (b)(6) 2022 cobalt under detectable limit, and chromium 1.31.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Corrected data: d4 (lot number added), e1 (initial reporter name & last name), g2 (report source).

Brand Name
ACETLR CUP HAP 48MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19697908
Report Number3005975929-2024-00105
Device Sequence Number15367483
Product Code NXT
UDI-Device Identifier03596010502551
UDI-Public3596010502551
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 08/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue Number74120148
Device Lot Number080791
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2024
Supplement Date Received by Manufacturer07/31/2024
Initial Report FDA Received Date07/08/2024
Supplement Report FDA Received Date08/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PART NUMBER: 74121442 / LOT: 51250
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient SexFemale